My name is meaghan , I'm 18 and have been diagnosed with bipolar for 4 years.
I used to be quite violent and started to have impulsive actions at my starting of bipolar, sometimes I self harmed which has given me alot of scars but not doing it anymore. After 4 years of mood swings over 15 types of medications tried I start lithium . Ever since I've been taking lithium I've had nothing but trouble I've had depressive episodes which I've never really had, constant vomiting and headaches and I've had real impulsive thoughts again.
I do take other medication with it, but this type of reaction has never happened.
My psychatrist told me it was the best and just suddenly put me on lithium . I've been trying to tell everyone how it's making me feel and I'm not getting any better by drinking lots of water, trying to eat less fats and not drinking alcohol on a regular basis and trying to cut down on smoking.
I don't know anyone that has taken lithium and I've only read about it and all the things that I have read is just all positive .
What should I do? Should I contact a different doctor? Or just wait?
I would not just wait. I would write out a list of what is happening and why you are concerned and bring that to the psychiatrist. Sometimes they need to see it in writing. As well you are younger so they may be doing a little bit of discrediting your experience due to your age. If you haven't been on it very long you may want to wait a month or two and see if it helps. Sometimes it can take a while for these things to get properly in your system.
You are smart. Go with your intuition, it's always right. Yes, you should do a little searching or asking around about GOOD psychiatrists in your area and contact another doctor. It's your health and your body, you have to live in your skin and your quality of life matters. If it makes you feel any better, I'm a proactive/firm and as the doc may say "a complicated patient". This is because I speak up, refuse a treatment if I disagree with it and all the meds the doctors suggest will be researched before I ever say "ok" and put the chemical in my body. I've been dropped by 3 doctors and have fired about 3 as well. It's ok though.. I am happy with my doctors now and because I disagreed with them, they disliked me. Oh well, just know it's not their body that will be effected, it'll be yours.
2nd thing I want to tell you. Lithium is an older drug used to treat Bipolar, however it is rarely prescribed these days due to the side effects and the much safer and effecitve drugs that have been created and been more successful to treat Bipolar. Other effective meds include: Depakote Tegretol Lamictal Zyprexa Seroquel (may cause drowsiness at high doses) Trileptal
So, if your doctor can hear you, but doesn't listen to your concerns, find one that will do both and has your best interest in mind. You're the patient that should leave the dr.'s office satisfied. Hope I was helpful & best of luck to you :)
If your doc doesn't listen to you after you try all these great suggestions, I'd like for another doc if you are able. A little advice though, don't quit the one your with till you get an appointment scheduled with a replacement.
Lithium is in wide use as a standard medication for bipolar from everything I've read. It is proven to reduce the risk of suicide. For manic episodes it is quite effective. Not so much for bipolar depression. I got this information from The Bipolar Survival Guide, updated version which is 2010 information so it is up to date.
That isn't to say keep taking it. I think it is important to talk to your doctors about a different medication. I however would not assume your doctors did anything wrong as it is a standard treatment protocal they are following.
I've tried all kinds of doctors , since 13 I've been going to all kinds of local mental health doctors in my area , psych that im going to now ive been for 3 years almost for next year she is a strict on only teenagers and children.
I'm now on 3 drugs lithium is the main , i take 3 tablets a day and its really hard, i know theres side effects to every drug but this one has been too harsh on me ! i haven't been quite getting the right support of my friends and family either which might be a let down for myself and my moods. But i've also noticed that the lithium is affecting my driving, sometimes i have slow reactions or i get really paranoid so a avoid driving as much as i can!
The amount of lithium that is in the effective range is close to the level of toxicity. Have you had a blood test recently to check your lithium level? Frequent vomiting can be a sign of toxicity.... or not. Your first step should be to see that your lithium level is appropriate.
Lindahand is also correct in that lithium is still widely used. I took it for awhile because it is supposed to decrease suicidal thoughts/urges.
unfortunately there is no drug as optimum i.e. the magic pill. all drugs have side effect. But i assume that lithium is in my modest opinion the only drug which meant to address BP. all other drugs work for all psych illnesses. For instance zyprexa (an atypical AP) can be taken by BP pts, shizophrenic, and even for aspergers (a branch of autism) so no drug is particular to a certain mental illness. Contrary to lithium which is mainly for BP this is why many pdocs across the world returned to using it niowadays than before. Of course it\s toxic with many side effects antisuicidal, tremors, etc...etc... but they say very effective. I tried it one day with half a pill and i kept erring in the house for hours. Strange enough I suffered before for 6 years from depression and adfter this pill my so-called hedonic set point moved forward to become hypomanic eversince and left depression for good. How come I can\t imagine why becuse on the contrary it\s known to tackle mania and not depression exactly opposite to what occurred to me.!!
Perhaps like they say one has to keep trying until you stumble across the right med. Indeed it's tiring and frustrating. I myself take only antipsychotics will all the disadvantages (seroquel) although serious literature doesn't consider a mood stabilizer as such. Others take AC\s like tegretol or lamictal etc...Like i said a series of trial and error.
its quite hard since i keep having manic eps as im driving ! theres alot of stress coming up but i have a doctors appointment on tues so ill get everything back on hand hoping atleast! If worse comes to worse i can always put myself into my private mental health hospital. Thanks all you guys for the help but will tell everything thats been happening and ive been keeping a diary with all effects so and so .
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.